Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Flagstaff, AZ

July 16, 2017Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2017, 6:41 PM MDT for Navajo County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2017, 6:41 PM MDT (00:41 UTC)
Expired
Jul 16, 2017, 7:15 PM MDT
In force
34 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 81 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2386 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WUUS55 KFGZ 170041
SVRFGZ
AZC017-170115-
/O.NEW.KFGZ.SV.W.0017.170717T0041Z-170717T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
541 PM MST SUN JUL 16 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Navajo County in north central Arizona...

* Until 615 PM MST

* At 540 PM MST, a severe thunderstorm was located 16 miles northwest
  of Taylor, or 30 miles northwest of Show Low, moving west at 10
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Dry Lake.

This includes the following highways...
 State Route 277 between mile markers 317 and 323.
 State Route 377 between mile markers 4 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3476 11025 3455 11014 3444 11041 3471 11054
TIME...MOT...LOC 0040Z 067DEG 8KT 3463 11029 

HAIL...1.25IN
WIND...60MPH
 
$$
JJ
2 follow-up statements
507 
WWUS55 KFGZ 170107
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
607 PM MST SUN JUL 16 2017

AZC017-170115-
/O.CON.KFGZ.SV.W.0017.000000T0000Z-170717T0115Z/
Navajo-
607 PM MST SUN JUL 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR NAVAJO COUNTY...

At 607 PM MST, a severe thunderstorm was located 13 miles north of
Aripine, or 30 miles northwest of Show Low, moving southwest at 15
mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Dry Lake.

This includes the following highways...
 State Route 277 between mile markers 317 and 323.
 State Route 377 between mile markers 4 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3469 11035 3451 11023 3444 11041 3463 11050
TIME...MOT...LOC 0107Z 053DEG 13KT 3459 11036 

HAIL...0.88IN
WIND...60MPH
 
$$
JJ
699 
WWUS55 KFGZ 170121
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
621 PM MST SUN JUL 16 2017

AZC017-170129-
/O.EXP.KFGZ.SV.W.0017.000000T0000Z-170717T0115Z/
Navajo-
621 PM MST SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NAVAJO COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe 
limits, therefore the warning has been allowed to expire.  However 
small hail, gusty winds and very heavy rain are still possible with 
this thunderstorm along State Route 377 from 10 to 15 miles 
northeast of Heber.

LAT...LON 3469 11035 3451 11023 3444 11041 3463 11050
TIME...MOT...LOC 0119Z 067DEG 8KT 3458 11039 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:49 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 16, 4:49 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
349 PM MST Sun Jul 16 2017

.SYNOPSIS...Expect numerous showers and thunderstorms along and
south of the Mogollon Rim and White Mountains heading into Monday,
with isolated storms elsewhere. Heavy rainfall rates from the
stronger storms will be capable of producing flash flooding across
parts of the area. Moisture is expected to increase by Tuesday and
Wednesday, with shower and thunderstorm coverage increasing
across northern Arizona.

&&

.DISCUSSION....As anticipated another round of showers and
thunderstorms rolled southwestward off the Mogollon Rim and White
Mountains region and across central Arizona. Stronger storms were
located across this region. Reports as of this afternoon include
ping pong ball size hail north of Prescott. Stronger storms from
Prescott south and west will have similar potential along with
wind gusts approaching 60 mph. The main threat for flash flooding
will be during the evening hours southwest of a line extending
through Prescott and Black Canyon City. A Flash Flood Watch is in
effect. In addition, look for another round of showers and storms
across the Little Colorado River Valley and portions of the
Mogollon Rim this evening as thunderstorm outflows roll across
the area and tap any remain instability, mainly garden variety.
Activity will end by around midnight.

On Monday...The Flash Flood Watch continues for the Mogollon Rim,
White Mountains and locations southward. The main threat for
flooding will be in the afternoon into the early evening. Storms
once again will form along the Mogollon Rim and over the White
Mountains and head southward into deeper moisture. In addition to
flash flooding wind gusts to 60 mph and up to 1 inch diameter hail
will be possible. Storms will be more of a garden variety and
fewer north of the Rim.

For Tuesday onward...High pressure aloft shifts to a location over
Colorado and Kansas with the steering flow pointing from
southeast to northwest. More big storm complexes are anticipated
over southern Arizona and northwest Mexico and this steering flow
will open the door to moisture spreading across all of northern
Arizona. The deepest moisture will push into areas along and south
of the Mogollon Rim but also into northwest Arizona. The monsoon
is here to stay for a while.

&&

.AVIATION...For the 00Z package...Scattered to numerous SHRA/TSRA
will affect areas of northern Arizona through 03Z before
diminishing. Stronger storms will lead to brief IFR conditions in
+RA. A few storms may become severe producing 50 kt surface winds
and hail up to an inch in diameter...severe storms are most
likely southwest of a KSEZ to KPRC line. Similar storm activity on
Monday. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Numerous showers and storms are expected along
and south of the Mogollon Rim through Tuesday with scattered
coverage elsewhere. Timing of storm activity will generally be from
late morning through mid evening. Expect higher humidity and cooler
temperatures.

Wednesday through Friday...Increasing monsoon moisture will bring
greater storm coverage across all of northern Arizona.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through Monday evening FOR AZZ008-015>018-037-
038.

&&

PUBLIC...McCollum
AVIATION...MMcCollum/MCT

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 16, 4:19 AM MDT, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
319 AM MST Sun Jul 16 2017

AZZ008-015>018-037-038-170700-
Yavapai County Mountains-Western Mogollon Rim-
Eastern Mogollon Rim-White Mountains-Northern Gila County-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
319 AM MST Sun Jul 16 2017

This hazardous weather outlook is for the The White Mountains and Mogollon
Rim southwest into Northern Gila and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight
Today deeper moisture will surge in from Mexico bringing an
increase in thunderstorm coverage which will be a trend into the
midweek. The main threats will remain localized flooding and
lightning. A Flash Flood Watch has been issued starting at 11 am
and continuing into Monday evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Activity will spread further northward with each day for better
coverage north of the Mogollon Rim by the mid-week. Models
suggest a slight drying trend could be possible by later next
week depending on the movement of the high pressure but it is
still early to settle on that outcome.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

AZZ004>007-009>014-039-040-170700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
319 AM MST Sun Jul 16 2017

This Hazardous Weather Outlook is for locations north of the
Mogollon Rim including the Little Colorado River valley, Chuska
Mountains and Deviance Plateau, along with the Northeast Plateaus
and Mesas.

.DAY ONE...Today and Tonight
By Sunday, deeper moisture will surge in from Mexico bringing an
increase in thunderstorm coverage which will be a trend into the
midweek. The main threats will remain localized flooding and
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Activity will spread further northward with each day for better
coverage north of the Mogollon Rim by the mid-week. Increased
coverage will likely bring an increased flash flood threat by
Wednesday-Thursday. Models suggest a drying trend could be
possible by later next week depending on the movement of the high
pressure but it is still early to settle on that outcome.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 16, 3:18 PM MDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
218 PM MST SUN JUL 16 2017

AZZ008-037-162145-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
218 PM MST SUN JUL 16 2017

...A STRONG THUNDERSTORM 2 MILES NORTH OF THE PRESCOTT AIRPORT
WILL CONTINUE TO MOVE SOUTH...

At 215 PM MST, a strong thunderstorm was located near Prescott
Airport, moving south at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Prescott, Yavapai Campground, and Prescott Airport.

This includes the following highways...
 State Route 89 between mile markers 314 and 327.
 State Route 69 between mile markers 291 and 294.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3475 11247 3472 11236 3454 11237 3459 11258
TIME...MOT...LOC 2115Z 015DEG 14KT 3471 11242

TM
Special weather statement, Jul 16, 3:40 PM MDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
240 PM MST SUN JUL 16 2017

AZZ008-037-162215-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
240 PM MST SUN JUL 16 2017

...A LINE OF STRONG THUNDERSTORMS 18 MILES SOUTH OF SELIGMAN WILL
CONTINUE TO MOVE SOUTH...

At 239 PM MST, radar indicated a line of strong thunderstorms were
located approximately 18 miles south of Seligman. Movement was south
at 20 mph.

Winds in excess of 40 mph and one-half inch hail are possible with
these storms.

Locations impacted include...
Cross Mountain, Mount Hope and Walnut Creek Ranger Station.

This includes Interstate 40 between mile markers 94 and 111.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3531 11333 3545 11323 3528 11304 3510 11275
      3480 11284 3491 11324 3507 11334
TIME...MOT...LOC 2139Z 020DEG 17KT 3533 11323 3517 11313 3507 11286

TM
Local storm report, Jul 16, 3:50 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             4 W PRESCOTT AIRPORT    34.64N 112.50W
07/16/2017  E1.50 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

MCT
Local storm report, Jul 16, 4:23 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 PM MST SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             3 WSW PRESCOTT COURTHOU 34.53N 112.51W
07/16/2017  E1.00 INCH       YAVAPAI            AZ   PUBLIC

            JUST BEGAN HAILING WITH LARGEST STONES UP TO
            QUARTER SIZED.

&&

MCT
Special weather statement, Jul 16, 5:57 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
457 PM MST SUN JUL 16 2017

AZZ013-014-016-170045-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Apache County-Eastern Mogollon Rim-
457 PM MST SUN JUL 16 2017

...LINE OF STRONG THUNDERSTORMS FROM HOLBROOK TO SNOWFLAKE WILL MOVE
SOUTHWEST THROUGH 545 PM MST...

At 454 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Joseph City to 11 miles east of Shumway.
Movement was southwest at 20 mph.

Winds in excess of 40 mph and localized half inch hail will be
possible with these storms.

Locations impacted include...
Holbrook, Taylor, Shumway, Linden, Snowflake, Dry Lake and White
Mountain Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3480 11070 3424 11015 3448 10984 3497 11023
TIME...MOT...LOC 2354Z 062DEG 18KT 3488 11034 3444 10988

JJ
Special weather statement, Jul 16, 6:37 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
537 PM MST SUN JUL 16 2017

AZZ012-013-015-016-170100-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Coconino County-Western Mogollon Rim-Eastern Mogollon Rim-
537 PM MST SUN JUL 16 2017

...STRONG THUNDERSTORMS FROM TWIN ARROWS TO SOUTH OF WINSLOW WILL
MOVE SOUTHWESTWARD AT 30 MPH THROUGH 6 PM...

At 536 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Sunrise to 12 miles southeast
of Winslow. Movement was southwest at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cosnino, Two Guns, Angell, Winona, Walnut Canyon National Monument,
Twin Arrows, Meteor Crater and Walnut Canyon Visitors Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3516 11157 3467 11098 3481 11066 3530 11127
TIME...MOT...LOC 0036Z 061DEG 26KT 3530 11112 3488 11057

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:37 PM MDTSpecial Weather StatementFGZ23 min
Jul 16, 6:59 PM MDTFlash Flood WarningFGZNavajo3 hr
Jul 16, 7:18 PM MDTSpecial Weather StatementFGZ27 min
Jul 16, 7:44 PM MDTAreal Flood AdvisoryFGZCoconino, Navajo2 hr
Jul 16, 7:52 PM MDTSpecial Weather StatementFGZ38 min
Jul 16, 8:33 PM MDTFlash Flood WarningFGZNavajo3 hr
Jul 16, 8:39 PM MDTSpecial Weather StatementFGZ36 min
Jul 16, 9:01 PM MDTFlash Flood WarningFGZGila3 hr
Jul 16, 9:12 PM MDTSpecial Weather StatementFGZ48 min
Jul 16, 9:41 PM MDTSevere Thunderstorm WarningFGZGila, Yavapai34 min
Jul 16, 10:36 PM MDTFlash Flood WarningFGZGila, Yavapai3 hr
Jul 17, 5:26 AM MDTAreal Flood AdvisoryFGZNavajo3 hr
Jul 17, 12:31 PM MDTSpecial Weather StatementFGZ44 min
Jul 17, 1:27 PM MDTAreal Flood AdvisoryFGZApache, Navajo3 hr
Jul 17, 3:20 PM MDTSpecial Weather StatementFGZYavapai40 min
Jul 17, 3:52 PM MDTSpecial Weather StatementFGZ38 min
Jul 17, 4:20 PM MDTSevere Thunderstorm WarningFGZYavapai40 min
Jul 17, 4:56 PM MDTFlash Flood WarningFGZYavapai3 hr
Jul 17, 5:35 PM MDTFlash Flood WarningFGZYavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.